To the Editor:
We read with interest the case scenario regarding acute postoperative negative-pressure pulmonary edema (NPPE).1The authors elegantly discussed the diagnosis, differential diagnosis, epidemiological features, pathogenesis, and clinical management of NPPE. We are concerned that anesthetic management may have inadvertently contributed to the cause of this complication. The patient described was given opioid doses equivalent to 27.5 mg iv morphine (0.25 mg fentanyl = 25 mg + 0.5 mg hydromorphone = 2.5 mg)2and a nondepolarizing muscle relaxant. The fact that the patient (with a normal airway) developed laryngospasm after extubation suggests that the patient was not ready for extubation. In addition, it is possible that reduced pharyngeal muscle tone due to residual neuromuscular blockade resulted in upper airway obstruction.3,4A patient with a “train-of-four” ratio of 0.9 or greater may still develop postoperative hypoxemia5and may require the administration of reversal drugs.
The initial difficulty in mask ventilation after extubation implies that the inspiratory stridor had progressed to a ball–valve obstruction.6Applying positive airway pressure under these circumstances may actually worsen ball–valve closure.6Inflation of the pharynx distends the piriform fossae, pressing the aryepiglottic folds more firmly against each other and reinforcing the closure.6
We suggest that the complication presented could have been prevented by delaying extubation.
*Advocate Illinois Masonic Medical Center, Chicago, Illinois. firstname.lastname@example.org